What is Amitraz Insecticides Poisoning?
Amitraz is a MAOI, which stands for monoamine oxidase inhibitor. The substance interferes with the nervous system of fleas, mites, and ticks. This toxic agent is a type of formamidine pesticide and is used on dogs to treat mange caused by mites, to control ticks, and to inhibit the infestation of psylla on pears. It is also used on cattle to control pesticides.
The absorption of amitraz as when applied topically is very low, and this is why it is used to prevent ticks and mites from affecting dogs. However, a dog that is treated with amitraz may lick and groom the fur which can cause adverse reactions to the animal. Even though the absorption of any amitraz that is consumed is also at a low rate, poisoning can still occur if a high quantity is ingested. Another way the dog can suffer from amitraz poisoning is if he eats, chews, and ingests either pieces or the whole tick collar. It is very important when using this type of prevention technique that the instructions are followed very carefully in the warning labels are understood in terms of how to prevent toxicity.
Amitraz insecticide poisoning in dogs can occur as a result of dogs consuming substances that contain amitraz. Pesticide prevention agents, tick collars, and common flea and tick treatments that are applied to dogs can cause toxicity if ingested.
Book First Walk Free!
Symptoms of Amitraz Insecticides Poisoning in Dogs
If your dog has ingested Amitraz, the symptoms will come rather quickly. Symptoms of Amitraz insecticide poisoning in dogs include:
- Low blood pressure
- Low body temperature
- Elevated levels of blood glucose
- Decreased heart rate
- Dilated pupils
Amitraz is a substance used for veterinary purposes, agricultural purposes, and pharmaceutical means. This product is used worldwide and has a variety of names. Types of product names for Amitraz are:
Causes of Amitraz Insecticides Poisoning in Dogs
Amitraz insecticide poisoning in dogs occurs when dogs ingest amitraz from tick collars. Poisoning may also occur by inhalation and when it comes into contact with the skin. In addition to negatively affecting the central nervous system, amitraz poisons the dog by:
- Alpha-2 – agnostics cause neurological adverse effects
- Suppresses the release of insulin
- Increases the glucose level (plasma)
- Inhibits Prostaglandin E2 synthesis
- Promotes the loss of heat
- Affects Alpha-adrenoceptors, causing hypotension
- Relaxes muscles of the pharynx, causing asphyxiation
Diagnosis of Amitraz Insecticides Poisoning in Dogs
If your dog has ingested amitraz, it is important to seek prompt medical attention. The veterinarian may suggest that you induce vomiting immediately. Once you have taken your dog to the veterinarian, he will assess his symptoms and ask questions pertaining to the amount of poison ingested and at what time it was ingested.
If you are certain or suspect that your dog ate his tick collar, it is very important for the veterinary team to know this. The veterinarian may perform abdominal x-rays to take a closer look at the collar in his abdomen. This will also help the veterinarian make choices on the type of treatment he will receive. The veterinarian will also perform laboratory testing, such as blood work, urinalysis, checking the level of blood sugar, a biochemistry profile, and a serum electrolyte test. The biochemistry profile will test the functionality of kidneys in the liver.
Treatment of Amitraz Insecticides Poisoning in Dogs
Once a diagnosis is made of amitraz insecticide poisoning, the veterinarian will begin treatment. The veterinarian will maintain the opening of the airway and administer oxygen. Other treatment methods include:
Proper hydration will stabilize the flow of blood within the tissues and the organs of the dog. Hydration will improve the elimination of the poisonous substance.
If the veterinarian is certain that there are pieces of a tick collar in the dog’s abdomen, he may choose to perform endoscopic removal or another method of removal of the pieces of the collar. This very much depends on how much of the collar was ingested and if the collar is in small pieces.
In dogs with severe poisoning from amitraz, the veterinarian may want to flesh out the contents of his stomach. After the gastric lavage, activated charcoal may be given to help absorb any of the toxins left in the stomach.
In severe cases of amitraz poisoning, the veterinarian may give the dog atipamezole, a concentrated alpha 2 antagonist. This medication can be given to dogs in order to reverse the effects of amitraz.
Recovery of Amitraz Insecticides Poisoning in Dogs
If your dog was successfully treated for amitraz insecticide poisoning and seems to be recovering that his prognosis is good. A poor prognosis may be given to dogs who do not respond to treatment due to the nature and severity of the poisoning. If your dog has been successfully treated for amitraz poisoning, your veterinarian will continue to monitor his symptoms and vital signs, such as the heart rate, blood pressure, and the blood glucose level. For this, regular follow-up visits will be necessary.
Your veterinarian will communicate with you how to further care for your dog at home, will tell you things to watch for in terms of new symptoms, and will explain to you any other instructions that are needed in order to properly care for your dog. As always, if you have any questions or concerns in terms of anything you observe with your companion, please call your veterinarian and seek his advice.
Amitraz Insecticides Poisoning Questions and Advice from Veterinary Professionals
My 4 months old puppy recovered fully after 4 days from amitraz poisoning. Now he's playing and energetic. We did a amitraz dip.
But as a part of the treatment we had to wash off the amitraz from his body. Now he's itching and shaking his head crazily as a part of his mange disease. When should I start the amitraz dip again? Please reply ASAP.
Add a comment to Bruno's experience
Was this experience helpful?
Dear Doctor, My dog (terrier breed) licked highly concentrated amitraz quantity. We do not have a vet hospital nearby, pls suggest what can we do at our level?
If at all possible try to get to a Veterinarian regardless of distance; however at home you should induce vomiting with 3% hydrogen peroxide and after vomiting give activated charcoal to absorb any remaining amitraz. Apart from this you can only give supportive care like ensuring that Johny remains hydrated. Regards Dr Callum Turner DVM
Add a comment to Johny's experience
Was this experience helpful?
My dog has been poisoned by amitraz without licking it. Vets say it's the topical accumulation of the compound in his tissues that caused it, is that true? Also, it has been trying to recover for over a week now, but still gets episodes of seizures and total inability to move, is that normal too? Please advise me what to do
Add a comment to Ricci's experience
Was this experience helpful?